Alert archive / Maryland / Tornado Warnings in 2006

Tornado Warning 8, NWS Baltimore/Washington

June 27, 2006Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jun 27, 2006, 5:57 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 5:57 PM EDT (21:57 UTC)
Expired
Jun 27, 2006, 6:45 PM EDT
In force
48 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 272158
TORLWX
MDC017-037-272245-
/O.NEW.KLWX.TO.W.0008.060627T2157Z-060627T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLES COUNTY IN SOUTHERN MARYLAND
  ST. MARYS COUNTY IN SOUTHERN MARYLAND

* UNTIL 645 PM EDT

* AT 556 PM EDT...A TORNADO WAS POSSIBLE NEAR CHARLOTTE HALL...OR
  ABOUT 11 MILES NORTHWEST OF LEONARDTOWN...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARLOTTE HALL...
  HUGHESVILLE...
  BRYANTOWN...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3839 7682 3840 7675 3855 7672 3863 7679
      3865 7691

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:49 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 2:49 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT TUE JUN 27 2006

.DISCUSSION...
THE SHORT TERM PORTION OF THE FORECAST REMAINS CENTERED AROUND THE
HEAVY RAINFALL POTENTIAL.

DEEP SOUTHERLY FLOW IN PLACE OVER THE CWFA AT THIS TIME. THIS IS
WELL DEPICTED IN THE WATER VAPOR LOOP AND ALSO EVIDENCED BY THE 12Z
SOUNDING. THE SOUTHERLY FLOW WILL CONTINUE TO ADVECT TROPICAL
MOISTURE NORTHWARD THROUGH THE REMAINDER OF THE OVERNIGHT HOURS.

THE MAIN FORECAST CHALLENGE REVOLVES AROUND A LOW PRESSURE SYSTEM
CURRENTLY OFF THE COAST OF THE CAROLINAS. THIS LOW PRESSURE SYSTEM
IS PROGGED TO MOVE ONSHORE OVER EASTERN NORTH CAROLINA AND MOVE
DIRECTLY NORTH. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND THE
NAM. THE NAM IS SLOWER AND STRONGER THAN THE GFS. IN ADDITION...THE
NAM TRACKS THE LOW CENTER STRAIGHT UP THE CHESAPEAKE BAY AND THE GFS
TRACKS THE LOW CENTER ALONG OR JUST TO THE WEST OF THE INTERSTATE 95
CORRIDOR. PREFER THE GFS SOLUTION AT THIS TIME...IT SEEMS TO HAVE
BETTER CONTINUITY. EITHER WAY...ANOTHER SHOT OF HEAVY RAINFALL IS ON
THE WAY FOR THE FORECAST AREA. THE MODELS AND GUIDANCE SEEM TO
INDICATE ON AVERAGE ANOTHER THREE TO FIVE INCHES WILL BE
LIKELY...WITH SOME LOCALLY HIGHER AMOUNTS THE REMAINDER OF THE
AFTERNOON INTO THE OVERNIGHT HOURS.

THE LOW PRESSURE SYSTEM IS PROGGED TO BE NORTH OF THE CWFA BY 12Z ON
WEDNESDAY. THIS SHOULD SPELL THE END OF THE PRECIP ASSOCIATED WITH
THE LOW PRESSURE SYSTEM. HOWEVER...SCATTERED CONVECTION IS LIKELY TO
FORM DURING THE AFTERNOON HOURS ON WEDNESDAY ON A LEE TROUGH IN THE
WAKE OF THE DEPARTING LOW. THE LEE TROUGH IS EXPECTED TO HANG AROUND
THROUGH THURSDAY.

HIGH PRESSURE AT THE SURFACE IS EXPECTED TO BUILD IN OVER THE REGION
ON FRIDAY AND MOVE OFFSHORE SATURDAY AHEAD OF THE NEXT SYSTEM.

THE NEXT SYSTEM IS ANOTHER SLOW MOVING FRONTAL BOUNDARY THAT IS
EXPECTED TO STALL OVER THE REGION DURING THE LATE WEEKEND OR EARLY
NEXT WEEK.

HAVE TWEAKED THE POPS IN THE SHORT TERM...TRYING TO REFLECT THE
NEWEST TRENDS IN THE MODELS. NO MAJOR CHANGES WERE MADE TO THE
EXTENDED FORECAST.

&&

.AVIATION...
CIGS AND VSBYS WILL CONTINUE TO BE REDUCED IN HEAVY RAINFALL
OVERNIGHT. IFR AND EVEN SOME MIFR IS TO BE EXPECTED WITHIN ANY OF
THE HEAVY DOWNPOURS. CIGS/VSBYS SHOULD BEGIN APPROVING AROUND
SUNRISE TOMORROW AS THE BULK OF THE HEAVY PRECIP PULLS OFF TO THE
NORTHEAST.

&&

.MARINE...
SERLY WINDS WILL CONTINUE TO INCREASE THIS EVENING AHEAD OF AREA OF
DISTURBED WX SOUTH OF NC. LATEST FROM NHC IS THAT SYSTEM ONLY HAS A
SMALL AREA OF GALE FORCE WINDS TO ITS EAST. WILL GO WITH STRONG SCA
AND GUSTS TO 30 KTS OVER THE BAY AND LOWER PORTIONS OF THE POTOMAC.
WINDS EXPECTED TO SUBSIDE WED MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 8 AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR DCZ001 FROM 6 PM TUESDAY TO 6 AM
     WEDNESDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 UNTIL
     8 AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR MDZ007-011-014-016>018 FROM 6 PM
     TUESDAY TO 6 AM WEDNESDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 UNTIL 8
     AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR VAZ052>054 FROM 6 PM TUESDAY TO 6 AM
     WEDNESDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 8 AM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 8 AM WEDNESDAY.
 &&

SHORT TERM/LONG TERM/AVIATION...LISTEMAA
MARINE...ROSA
Hazardous weather outlook, Jun 27, 3:52 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE JUN 27 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
352 PM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS THE
AREA...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE ONE TO TWO INCHES
OF RAIN IN ABOUT AN HOURS TIME. IN ADDITION...STORMS WILL REPEATEDLY
MOVE OVER THE SAME AREAS. THE GROUND IS ALREADY SATURATED AND
ADDITIONAL HEAVY RAINFALL WILL ONLY EXACERBATE ONGOING FLOODING
PROBLEMS. THE EXTENDED NATURE OF THE HEAVY RAINFALL OVER THE LAST
FEW DAYS...COMBINED WITH HIGH RIVER...CREEK AND STREAM LEVELS
HAVE SET THE STAGE FOR A VERY DANGEROUS SITUATION. ANY ADDITIONAL
HEAVY RAINFALL WILL QUICKLY LEAD TO FLASH FLOODING. SEE WBCFFALWX
FOR FURTHER DETAILS.

WHILE FLASH FLOODING WILL BE THE PRIMARY CONCERN...LOCAL DAMAGING
STRAIGHT LINE WINDS FROM DOWNBURSTS OR AN ISOLATED TORNADO WILL
BE POSSIBLE AS WELL...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

TIDES ARE CURRENTLY RUNNING ONE TO TWO FEET ABOVE NORMAL. WITH A
CONTINUED SOUTHERLY FETCH...MODERATE COASTAL FLOODING WILL BE
POSSIBLE AT HIGH TIDE TONIGHT. A COASTAL FLOOD WATCH HAS BEEN
POSTED FOR TONIGHT FOR THE EASTERN SHORELINE OF THE TIDAL POTOMAC
THROUGH CHARLES AND SAINT MARYS COUNTIES...THE WESTERN SHORE OF
THE POTOMAC FROM PRINCE WILLIAM COUNTY THROUGH ALEXANDRIA...AS
WELL AS THE DISTRICT OF COLUMBIA...AND THE WESTERN SHORELINE OF
THE CHESAPEAKE BAY. SEE WBCCFWLWX FOR FURTHER DETAILS.

SIGNIFICANT RISES CAN BE EXPECTED IN THE POTOMAC AND RAPPAHANNOCK
BASINS...WITH SOME EXCEEDING FLOOD STAGE. OF CONCERN AT THIS TIME
INCLUDE SENECA CREEK...GOOSE CREEK...MONOCACY RIVER...OPEQUON
CREEK...AND CONOCOCHEAGUE CREEK.

A SMALL CRAFT ADVISORY IS IN EFFECT OVERNIGHT FOR THE TIDAL
POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT AND WIDESPREAD RIVER FLOODING IS EXPECTED DURING THE
MIDWEEK AS WATER FROM THE RECENT HEAVY RAINFALL DRAINS THROUGH THE
POTOMAC AND RAPPAHANNOCK BASINS. CRESTS AT MANY FORECAST POINTS
SHOULD OCCUR WEDNESDAY OR THURSDAY.

TIDAL DEPARTURES WILL REMAIN HIGH THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY OFFICIALS...PLEASE RELAY ANY REPORTS
OF FLOODING TO THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA.
RAINFALL TOTALS WOULD ALSO BE APPRECIATED.

In the hours before

Local storm report, Jun 27, 3:45 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      SPOTSYLVANIA            38.20N 77.59W
06/27/2006                   SPOTSYLVANIA       VA   LAW ENFORCEMENT

            DEBRIS OVER THE ROAD NEAR JEFFERSON DAVIS HGWY AND
            SPOTSYLVANIA PARKWAY.

0125 PM     FLASH FLOOD      MONTEREY                38.41N 79.58W
06/27/2006                   HIGHLAND           VA   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS COVERED WITH WATER
            COUNTYWIDE.

&&

SMZ
Local storm report, Jun 27, 3:58 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      HAGERSTOWN              39.64N 77.72W
06/27/2006                   WASHINGTON         MD   FIRE DEPT/RESCUE

            SEVERAL ROAD CLOSURES IN HAGERSTOWN. BASEMENT FLOODING
            REPORTED.

&&

SMZ
Local storm report, Jun 27, 4:59 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      INWOOD                  39.35N 78.05W
06/27/2006                   BERKELEY           WV   TRAINED SPOTTER

            INTERSECTION OF US 11 AND RT 51 HAS BETWEEN 9 TO 12
            INCHES WATER.

&&

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:47 PM EDTFlash Flood WarningLWXMontgomery3 hr
Jun 27, 4:04 AM EDTCoastal Flood WatchLWXAnne Arundel, Baltimore, Calvert, Charles, Saint Mary's, City of Baltimore14 hr
Jun 27, 4:04 AM EDTCoastal Flood StatementLWXAnne Arundel, Baltimore, Calvert, Charles, Saint Mary's, City of Baltimore7 hr
Jun 27, 4:20 AM EDTFlash Flood WarningLWXHarford6 hr
Jun 27, 1:30 PM EDTFlash Flood WarningLWXWashington6 hr
Jun 27, 3:00 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Harford, City of Baltimore6 hr
Jun 27, 5:25 PM EDTFlash Flood WarningLWXCarroll, Frederick, Montgomery6 hr
Jun 27, 6:08 PM EDTCoastal Flood WarningLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more17 hr
Jun 27, 6:10 PM EDTFlash Flood WarningLWXPrince George's6 hr
Jun 27, 7:23 PM EDTFlash Flood WarningLWXWashington4 hr

Nearby

Tornado Warnings in Maryland, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.